Flood, Warren
- When
- April 2, 11:01 PM EST to April 5, 10:41 AM EST
- Where
- Warren forecast zone
- Property damage
- $2.5 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.800, -75.450
For the second time within seven months a greater than 50-year storm affected the Delaware River Basin and its tributaries. But, this time flooding also extended into the Passaic River Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
For the second time within seven months a greater than 50-year storm affected the Delaware River Basin and its tributaries. But, this time flooding also extended into the Passaic River Basin. In all, about 6,000 persons were evacuated along the Delaware and Passaic River Basins in New Jersey with about 3,200 homes damaged. New Jersey Acting Governor Richard J. Codey declared a state of emergency on April 3rd. Many homes and businesses that were flooded because of the remnants of Hurricane Ivan along the Delaware River, were flooded again. The crests along the Delaware River were even higher than in September 2004 and were the highest crests since 1955. In many places, it was the second or third highest crest on record for the Delaware River. In Sussex, Warren, Hunterdon, Mercer and Morris Counties, about 1,800 homes and businesses were flooded, 25 homes were destroyed. Many of the homes and businesses that were flooded, had flooding into the first floor of their dwellings. About 4,000 people were evacuated from the five counties. Shelters were opened in schools, fire houses and churches. Both the Red Cross and Salvation Army assisted with the evacuations and distributing food and drinks. Many major roads were closed. A dozen low-lying bridges from Trenton north were closed and damaged by the flooding. Total statewide damage from this storm was estimated at $52 million dollars. The worst damage was reported in Lambertville (Hunterdon County) and Trenton (Mercer County). Miraculously there were no deaths or major injuries. Residents and businesses found raw sewage that backed into water-logged cellars. Many furnaces, water heaters, electrical panels, washing machines and dryers were destroyed. In many places, everything that was stored below ground level was destroyed. The flood waters dislodged propane and oil tanks. Some basements were contaminated with oil. First floor damage included ruined hardwood floors, furniture, carpeting, vinyl flooring and dry walls. The homes that were greatly affected had their electricity and gas service turned off and in many instances had to get the former replaced. Private wells had to be tested forcontamination. The heavy rain loosened the ground and caused trees to be knocked down and carried down river along with waste receptacles, propane tanks and beer kegs. As river levels rose, they damaged the low-lying bridges across the Delaware River. Damage to the bridges was estimated at $1.5 million with the greatest damage and longest closure to the Washington Crossing Bridge between Bucks and Mercer Counties. On April 19th, President George W. Bush declared a major disaster area in Gloucester, Hunterdon, Mercer, Morris, Sussex and Warren Counties. This opened the door for federal aid for homeowners and businesses. Persons could get grants for temporary housing and to clean and rebuild their homes. Homeowners and businesses were now eligible for low interest loans to cover uninsured property losses and other federally funded programs. In Warren County, rain began falling around Midnight EST on the 2nd and fell heavy at times from the middle of the morning into the evening. Lighter rain and/or drizzle fell through the rest of the night and ended during the morning of the 3rd. Storm totals averaged four inches. About 1,350 people were evacuated from every municipality along the Delaware River as well as along the U.S. Route 46 corridor. U.S. Route 46 was closed for days. Most people were able to return to their homes on the 4th. Others had to wait for inspections to deem their homes and utilities safe. Knowlton and Harmony Townships along the Delaware River suffered the most monetary damage. County officials declared a state of emergency for municipalities along the Delaware River. But flooding extended farther inland as the Musconetcong, Paulins Kill, and Pequest Rivers all flooded. Fourteen homes in the county were destroyed, one hundred ninety-two suffered major damage, one hundred twenty-five homes suffered minor damage and another eighty-four had water in their basements. The Easton-Phillipsburg Bridge was closed from the 3rd through the 7th and suffered some superficial damage. In Harmony Township, about 350 people were evacuated. Several trailers were displaced from their foundations. A few families will be displaced for weeks. The Town of Phillipsburg evacuated about 500 persons. The Delaware River at Tocks Island crested at 33.24 feet at 10 p.m. EDT on the 3rd, the second highest on record since August 19, 1955. The river was above its 21 foot flood stage from 1202 a.m. EST on the 3rd through 435 a.m. EDT on the 5th. The Delaware River at Belvidere crested at 27.24 feet at 315 a.m. EDT on the 4th. It was the third highest crest on record and highest crest since August 19, 1955. It was above its 22 foot flood stage from 853 a.m. EDT on the 3rd through 712 p.m. EDT on the 4th. The Delaware River at Easton (Northampton County) crested at 37.2 feet on April 4th, also the third highest crest on record and the highest since August 19, 1955. Flood stage is 22 feet. The Delaware River at Riegelsville (Bucks County) crested at 34.07 feet at 6 a.m. EDT on the 4th. This was also the third highest crest on record and the highest crest since August 20, 1955. It was above its 22 foot flood stage from 1201 a.m. EDT on the 3rd through 1141 a.m. EDT on the 5th. Specific storm totals included 4.20 inches in Columbia, 4.12 inches in Stewartsville and Blairstown, 3.69 inches in Bloomsbury, 2.89 inches in Phillipsburg and 2.70 inches in Washington Borough. The flooding heavy rain was caused by a low pressure system that moved from the southern Gulf Coast States on the morning of April 1st northeast to the eastern Tennessee Valley during the evening of the 1st,to far western Virginia just after Midnight EST on the 2nd, into central Virginia at 7 a.m. EST on the 2nd, near Washington, D.C. at 1 p.m. EST on the 2nd, near Lancaster, Pennsylvania at 7 p.m. EST on the 2nd, near Scranton, Pennsylvania at 1 a.m. EST on the 3rd, over the Finger Lakes in New York at 8 a.m. EDT on the 3rd and into eastern Lake Ontario at 2 p.m. EDT on the 3rd. The strong southeast flow preceding the low pressure system was able to entrain Atlantic Ocean moisture in addition to the Gulf of Mexico moisture into the system. The southeast flow also was ideal for orographic lifting in the Poconos and other higher terrain. The flooding was exacerbated by the already wet soil conditions due to heavy rain on both March 23rd and 28th. In addition, along the Delaware River, snowmelt in the upper basin in New York State and because the New York City Delaware County, New York reservoirs were already at capacity added to the flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 2, 10:20 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1020 PM EST SAT APR 2 2005 ANOTHER QUICK UPDATE TO INSERT PATCHY DENSE FOG. MAJOR FLOODING OCCURING IN PARTS OF OUR CWA. IT IS RECOMMENDED BY OFFICIALS TO STAY OFF THE ROADS IN THOSE AREAS WHERE MAJOR FLOODING IS OCCURRING. PLEASE SEE LATEST FFAPHI FOR DETAILS OR LISTEN ON THE NOAA WEATHER RADIO. HAVE UPDATED THE ZONES TO CONTINUE WITH THE FFA OVERNIGHT. STILL SOME CONVECTION UPSTREAM WHICH COULD DELIVER ANOTHER 1 TO 1.5 INCHES IN AREAS WHERE 3 TO 4 INCHES HAVE FALLEN. IF YOU HAPPEN TO BE WAITING FOR UPDATE FORECAST ON THE STREAMS/RIVERS THEY WILL BE FORTHCOMING SHORTLY. ADDRESSING THE HARDEST HIT AREAS FIRST. THNX. LONG NIGHT AHEAD. EBERWINE && .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH PAZ054-055-060>062-067>071 NJ...FLOOD WATCH NJZ001-007>010-012-013-015>020-027 DE...FLOOD WATCH DEZ001 MD...FLOOD WATCH MDZ008-012 MARINE...GALE WARNING ANZ430-431-450>455 && MPD ***************************************************************** .SHORT TERM (TONIGHT THROUGH MONDAY)... MODERATE TO HEAVY RAINFALL WAS OCCURRING IN ADVANCE OF THE COLD/OCCLUDED FRONT THAT LINED UP WELL WITH THE MID LEVEL DRY SLOT SHOWING UP ON GUIDANCE AND ON SAT PIX. FAIRLY DEEP SERLY FLOW, A DROP IN EQUIV POT TEMP WITH HEIGHT ABOVE THE SFC LAYER, AND AN IMPRESSIVE PLUME OF MOISTURE OUT OF THE GULF ALL COMING TOGETHER TO PRODUCE FLOODING RAINS. WE HAVE TRIED TO TIME IT ALL WITH REGARD TO THE FORECAST, WITH THE FLOOD WATCH TIMED INTO THE EVENING CLOSER TO THE BACK EDGE OF THE PCPN AND FOR TOINGHT FURTHER NE. LOOKS THAT THE SRN ZONES WILL BREAK OUT OF THE STEADY RAIN BY EVENING, BUT APPROACH OF UPPER LOW SHOULD BRING BACK SHOWER ACTIVITY OVERNIGHT. SOME OF THE VERY STRONG WINDS OFF THE SURFACE ARE MAKING IT DOWN TO THE SURFACE, BUT WE BELIEVE THE SHALLOW MARINE LAYER INDICATED BY MODEL SOUNDINGS PRECLUDE SYNOPTIC SCALE SUSTAINED WINDS AND GUSTS IN THE WIND ADVISORY CRITERIA, AND WE HAVE OPTED TO HANDLE ANY STRONGER WINDS AND GUSTS WITH SHORT FUSED PRODUCTS. TEMPS HAVE RISEN NICELY WITH THE PASSAGE OF THE WARM FRONT, BUT SHOULD DROP AGAIN AS UPPER LOW MOVES CLOSE TO THE AREA OVERNIGHT. TOMORROW THE SLOW MOVEMENT OF THE UPPER LOW MADE US KEEP SHOWER ACTIVITY IN ALL ZONES, RANGING FROM CHANCE DOWN SOUTH TO CATEGORICAL UP NORTH. WE PRESENTLY BELIEVE PRECIPITATION AMOUNTS AFTER TONIGHT SHOULD DROP CONSIDERABLY, BUT ANY RAIN WOULD BE UNWELCOME AFTER WHAT WE ARE GETTING THIS AFTERNOON INTO TONIGHT. WE SHOULD CERTAINLY SEE THE CONVECTIVE TEMPERATURES REACHED, CONSISTENT WITH THE SHOWER AND CLOUD FORECASTS. THOSE ARE RATHER COOL AND SUBSEQUENTLY WE WENT WITH COOLER STAT GUIDANCE. THE LOW LIFTING OUT LEAVES ONLY THE FAR NWRN ZONES WITH PCPN CHANCES TOMORROW NIGHT, BUT GIVEN SOUNDINGS HAD TO MENTION THE PSBLTY OF SNOW SHOWERS AFTER MIDNIGHT. DRYING US OUT FOR MON, WITH H8 TEMPS CONSISTENT WITH PREV FORECASTS AND STAT GUIDANCE. && .LONG TERM (MONDAY NIGHT THROUGH SATURDAY)... NO SIG CHANGES WERE MADE TO THE EXTENDED. THE PREV AFD DISCUSSION: A BRIEF PERIOD OF DRY WEATHER IN STORE FOR MID WEEK AS HIGH PRESSURE BUILDS TO THE MID ATLANTIC, BUT ANOTHER LOW WILL BE WRAPPING UP OVER THE LAKES AND PULLING IN SOME COLDER AIR WHICH AGAIN WOULD LEAD TO A MENTION OF RAIN/SNOW SHOWERS. OTHER THAN THAT, DONT PLAN ON GETTING MUCH MORE DETAILED WITH IMMEDIATE THREAT AT HAND. THIS NEXT SYSTEM WILL NOT HAVE THE QPF POTENTIAL, BUT WELL HAVE TO SEE EXACTLY WHAT FALLS BY SUNDAY MORNING AND EVEN A HALF INCH COULD BRING ADDITIONAL PROBLEMS IN SOME VULNERABLE AREAS. && .AVIATION... IFR CONDITIONS WILL REMAIN ACROSS THE REGION AT LEAST THE NEXT COUPLE HOURS ACROSS OUR SOUTHERN ZONES AND INTO THE EVENING HOURS FURTHER NORTH. A DRY SLOT, CURRENTLY WORKING UP INTO THE VIRGINIAS, IS EXPECTED TO MOVE INTO THE AREA. WRAP AROUND MOISTURE ASSOCIATED WITH THE MID-LEVEL LOW WILL AFFECT THE REGION TOWARD DAYBREAK. ONCE WE LOSE THE IFR CONDITIONS TONIGHT, MVFR SHOULD BE COMMON THROUGH SUNDAY AFTERNOON. && .MARINE... BASED ON PORTS DATA AND SURROUNDING LAND-BASED OBSERVATIONS, GALES HAVE BEEN ISSUED FOR THE UPPER BAY. NO CHANGES WITH THE HEADLINES ELSEWHERE. GALES ARE EXPECTED TO TRANSITION TO SCAS ON SUNDAY. THE AREA OF LOW PRESSURE RESPONSIBLE FOR THE WINDS WILL INTENSIFY OVER VIRGINIA AND MOVE NORTHEAST INTO PENNSYLVANIA TONIGHT AND THEN NEW YORK STATE ON SUNDAY. HIGH PRESSURE WILL SLOWLY BUILD OVER THE MARINE AREA MONDAY THROUGH TUESDAY NIGHT. LOW PRESSURE WITH A FRONTAL ZONE WILL APPROACH FROM THE WEST WEDNESDAY NIGHT OR THURSDAY. && .HYDROLOGY... RAINFALL AMOUNTS AROUND THE AREA THROUGH 300 PM WERE GENERALLY IN THE 1.50 TO 2.00 INCH RANGE, WITH THE BACK EDGE COINCIDING WITH THE MID LEVEL DRY SLOW JUST NE OF THE VIRGINIA NORTHERN NECK. GIVEN TIMING OF BACK EDGE, TOTALS GENERALLY IN THE 2.00 TO 4.50 INCH RANGE SEEM POSSIBLE AND CERTAINLY WARRANT CONTINUATION OF THE WATCH. POOR DRAINAGE FLOODING, SMALL STREAM AND CREEK FLOODING, LARGER STREAM FLOODING AND ULTIMATELY RIVER FLOODING ARE ALL ON THE TABLE, WITH SOME OF THAT FLOODING POSSIBLY MAJOR IN NATURE. && SHORT TERM...NYY LONG TERM...EBERWINE AVIATION/MARINE...KRUZDLO HYDROLOGY...ZEV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 446 AM EST SAT APR 2 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-030945- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 446 AM EST SAT APR 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A VERY BUSY AND POTENTIALLY SERIOUS DAY FOR FLOODING IN SOME AREAS AS HEAVY RAIN AND POSSIBLE THUNDERSTORMS COVER THE ENTIRE REGION WITH RAINFALL AMOUNTS ANYWHERE FROM 1.5 TO 3 INCHES WITH SOME AMOUNTS REACHING 4 OR 5 INCHES IN THE SOUTHERN POCONOS AND NORTHWEST NEW JERSEY. THIS MAY CAUSE FLOODING ON STREAMS AND CREEKS AND IN AREAS OF POOR DRAINAGE. SEE THE FLOOD WATCH AND SPECIAL WEATHER STATEMENTS...FFAPHI AND SPSPHI...FOR DETAILS. GALE FORCE WINDS ARE IN EFFECT FOR THE JERSEY AND DELAWARE COASTS AND MINOR TIDAL FLOODING IS POSSIBLE. SOME THUNDERSTORMS MAY REACH SEVERE IN SOUTHERN DELAWARE, EXTREME SOUTHERN NEW JERSEY AND PARTS OF MARYLANDS EASTERN SHORE. .DAYS TWO THROUGH SEVEN... THE HEAVY RAIN WILL END BUT THE FLOODING FROM THE STORM WILL CONTINUE INTO SUNDAY. WIDESPREAD FLOODING COULD EXIST ON MANY RIVERS/STREAMS/CREEKS AND IN AREAS OF POOR DRAINAGE THROUGH SUNDAY. SEE THE FLOOD WATCH AND SPECIAL WEATHER STATEMENTS...FFAPHI AND SPSPHI...FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED TODAY INTO SUNDAY. EBERWINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 648 PM EST SAT APR 2 2005 NJZ001-007>010-012>015-020-026-PAZ054-055-061-062-069-030300- BUCKS PA-CARBON PA-COASTAL OCEAN NJ-EASTERN MONMOUTH NJ-HUNTERDON NJ- LEHIGH PA-MERCER NJ-MIDDLESEX NJ-MONROE PA-MORRIS NJ-NORTHAMPTON PA- OCEAN NJ-SOMERSET NJ-SUSSEX NJ-WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...BETHLEHEM...NEW BRUNSWICK... PERTH AMBOY AND TRENTON 648 PM EST SAT APR 2 2005 ...HEAVY DOWNPOURS WITH GUSTY WINDS MOVING ACROSS THE REGION... RAIN, HEAVY AT TIMES AND WITH LOCALIZED WIND GUSTS TO 45 MPH, WILL CONTINUE TO MOVE ACROSS THE NORTHERN HALVES OF NEW JERSEY AND PENNSYLVANIA. THE HEAVIER RAIN BROUGHT WIND GUSTS TO AROUND 45 MPH IN ATLANTIC AND BURLINGTON COUNTIES. THE HEAVIEST DOWNPOURS WILL CONTINUE TO BRING STRONG WINDS ALOFT TO THE SURFACE AND GENERATE RAINFALL AMOUNTS APPROACHING AN INCH PER HOUR. THE WINDS MAY ACT IN CONCERT WITH SATURATED GROUND TO BRING DOWN SOME TREES, WHICH IN TURN COULD CAUSE LOCALIZED POWER OUTAGES. KEEP IN MIND ALSO THAT MULTIPLE FLOOD WARNINGS ARE IN EFFECT FOR EASTERN PENNSYLVANIA AND FOR WEST CENTRAL AND NORTHWEST NEW JERSEY. IF TOLD TO EVACUATE, FOLLOW THE DIRECTION OF EMERGENCY MANAGEMENT PERSONNEL IN YOUR AREA. OTHERWISE, THE BEST COURSE OF ACTION THIS EVENING IS TO REMAIN INDOORS. THE HEAVIEST RAIN IS EXPECTED TO BE NORTH OF THE REGION BY MIDNIGHT, BUT RUNOFF PROBLEMS WILL LINGER INTO SUNDAY AND IN SOME AREAS INTO MONDAY. TFG
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449418.